Tastes associated with parenteral chemotherapy for breast cancer

J. H. Fetting, P. M. Wilcox, V. R. Sheidler, J. P. Enterline, R. C. Donehower, Louise Barnett Grochow

Research output: Contribution to journalArticle

Abstract

We employed a structured interview to retrospectively study tastes and vomiting associated with the parenteral components of cyclophosphamide, methotrexate, and 5-FU in 45 patients with stage II-IV breast cancer. Sixteen patients (36%) reported tastes which generally occurred in each cycle within 30 minutes of parenteral drug administration, lasted ≤ hour, and were bitter. Five patients recalled that tastes seemed to produce vomiting. Tasting was significantly associated with postchemotherapy (P < 0.01) but not anticipatory vomiting. Employing logistic regression techniques, tasting did not significantly improve prediction of anticipatory vomiting by postchemotherapy vomiting. Tastes may be produced by the action of plasma or salivary cyclophosphamide, methotrexate, and 5-FU on taste buds. While tastes might cause some vomiting, they are not necessary for it. Because this was a retrospective study with a small sample, these findings require confirmation.

Original languageEnglish (US)
Pages (from-to)1249-1251
Number of pages3
JournalCancer Treatment Reports
Volume69
Issue number11
StatePublished - Dec 1 1985

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Tastes associated with parenteral chemotherapy for breast cancer'. Together they form a unique fingerprint.

  • Cite this

    Fetting, J. H., Wilcox, P. M., Sheidler, V. R., Enterline, J. P., Donehower, R. C., & Grochow, L. B. (1985). Tastes associated with parenteral chemotherapy for breast cancer. Cancer Treatment Reports, 69(11), 1249-1251.